Tennessee, 2016

Damaging Winds in Tennessee, June 15, 2016

June 15, 2016 · NWS MRX · 2 events in 2 counties and zones

A thunderstorm complex moved southeast out of the Southern Ohio Valley during the afternoon generating damaging winds across Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A thunderstorm complex moved southeast out of the Southern Ohio Valley during the afternoon generating damaging winds across Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 15, 1:22 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 15, 1:22 PM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
322 PM EDT WED JUN 15 2016

.SHORT TERM (Tonight and Thursday)...Convection across the area now will
continue into the evening hours. Although early day clouds
suppressed heating...patching clearing this afternoon has allowed
temperatures to spike upward. Still expecting possibility of an
isolated severe storm into this evening in a deep moist environment
with CAPE values of 1400-1800 in GFS and NAM respectively.

Overnight, convection expected to decrease in coverage and intensity
but may see a few scattered showers and maybe a tstm persist into
the early overnight hours.

Guidance still hints at possible shower and thunderstorm activity
in SW VA and NE TN on Thursday, however best instability and
moisture shifts NE of the area as surface and associated low over
northern Ohio shifts eastward toward the Middle Atlantic coast.

.LONG TERM (Thursday night through Wednesday)...Active weather to
start the long term with quiet weather to follow.

Upper level trough with closed low and associated cold front will
continue to drop down into the Southern Appalachians to begin the
Thursday night period. Models show both favorable upper level and
thermodynamic profiles for strong-to-severe storms to impact
portions of the area. Best chances for stronger storms still appears
to be up across NETN and SWVA, closer to the better upper level
dynamics. SPC currently has the aforementioned areas under a slight
risk for severe storms. Still some questions on severity of storms
due to the timing of the cold front. Models generally indicate
storms should arrive during the evening hours, while there is still
some instability to utilize. If storms arrive later they will likely
be weaker as instability really drops off toward midnight. Current
timing looks like storms should move in from the north around 8pm.
The amount of shear and instability differ between the GFS and NAM
soundings but both suggest that the tornado threat can't be
completely ruled out due to modest shear with approaching trough.
Main threat at this time look to be damaging wind gusts due to dry
mid level air and inverted v soundings at the surface. Again, best
potential looks to be across northeastern Tennessee and our
southwest Virginia counties. Some convection may drop down into the
central valley along the cold front but not expecting the storms to
be as strong due to further displacement from better dynamics.

Front drops south through the area overnight Thursday and should be
south of our area by late Friday morning. Upper level low rotating
through the Virginias will allow for some additional pop chances
through the day on Friday. High pressure begins to build in for the
weekend with much drier air settling in. Dry weather continues
through the work week as a large area of high pressure sets up
across the central plains. Next chance for rain comes at the end of
the long term period, late Tuesday night/Wednesday, as a cold front
drops down out of the Ohio River Valley.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  93  73  91 /  60  20  30  20
Knoxville McGhee Tyson Airport, TN  70  91  71  85 /  50  20  30  20
Oak Ridge, TN                       72  92  70  85 /  50  20  20  20
Tri Cities Airport, TN              67  89  66  80 /  60  30  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jun 15, 1:29 PM CST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT WED JUN 15 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
329 PM EDT WED JUN 15 2016 /229 PM CDT WED JUN 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE FORMING IN THE WARM
AND HUMID AIRMASS ACROSS PORTIONS OF THE FORECAST AREA THIS
AFTERNOON. LOCALLY HEAVY RAINFALL...LIGHTNING...AND GUSTY WINDS
WILL ACCOMPANY THE STORMS. SOME OF THESE STORMS MAY BECOME SEVERE
PRODUCING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG-TO-SEVERE STORMS AGAIN POSSIBLE ON THURSDAY NIGHT AS A COLD
FRONT APPROACHES THE AREA FROM THE NORTH. THE BEST CHANCES WILL BE
ACROSS NORTHEAST TN AND SOUTHWEST VIRGINIA. THE MAIN THREAT LOOKS
TO BE DAMAGING WIND GUSTS. ALSO...DUE TO MODEST SHEAR ACCOMPANYING
THE TROUGH...THE CHANCE FOR AN ISOLATED TORNADO CAN'T BE COMPLETELY
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY NIGHT.

In the hours before

Special weather statement, Jun 15, 5:08 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
708 PM EDT WED JUN 15 2016

TNZ082>084-152345-
RHEA TN-MEIGS TN-BLEDSOE TN-
708 PM EDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE AND MEIGS COUNTIES
UNTIL 745 PM EDT/645 PM CDT/...

AT 708 PM EDT/608 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF SPENCER TO
11 MILES SOUTH OF MCMINNVILLE. MOVEMENT WAS EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DAYTON...PIKEVILLE...DECATUR...SPRING CITY...GRAYSVILLE...
FALL CREEK FALLS STATE PARK...BRAYTON...PEAKLAND...BIG SPRING...
STINGING FORK FALLS S.P....PINEY FALLS S.P....EVENSVILLE...
OLD CUMBERLAND...PALIO...OLD WASHINGTON...MOUNT CREST AND MELVINE.

LAT...LON 3536 8497 3538 8500 3538 8503 3541 8502
      3544 8506 3543 8510 3546 8511 3545 8517
      3541 8519 3538 8526 3554 8543 3557 8542
      3572 8526 3575 8527 3577 8523 3577 8504
      3575 8503 3577 8491 3559 8468 3529 8494
TIME...MOT...LOC 2308Z 276DEG 26KT 3575 8531 3552 8572

MOULTON

The radar

The Northeast Alabama radar (KHTX), 80 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
June 15, 5:28 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.370, -85.390

Several trees were reported down near Dunlap.

Thunderstorm Wind, Hamilton

When
June 15, 6:48 PM EST
Where
Hamilton County, 0.57 mi E of Signal Mtn
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.130, -85.340

Several trees were reported down across Signal Mountain.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631451, 631453.